Iowa, 2010

Hail and Damaging Winds in Iowa, September 22, 2010

September 22, 2010 · NWS FSD · 18 events in 5 counties and zones

Thunderstorms produced large hail, along with a few reports of damaging winds, in northwest Iowa from around noon through the late afternoon of September 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail, along with a few reports of damaging winds, in northwest Iowa from around noon through the late afternoon of September 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 22, 7:33 AM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Sep 22, 7:33 AM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 AM CDT WED SEP 22 2010

.DISCUSSION...
WENT AHEAD AND RAISED POPS ACROSS THE CWA FOR TODAY. CONVECTION IN
CENTRAL SD AND NORTHERN NEBRASKA CONTINUES TO BECOME MORE ORGANIZED
AND THE 6Z NAM/GFS AND HRRR OUTPUT INDICATE THIS TREND WILL CONTINUE
DURING THE AFTERNOON. LOOKS LIKE A FAIRLY STRONG MID LEVEL WAVE
DRIVING THIS ACTIVITY WITH THE 800-700MB WINDS RAPIDLY INCREASING
ALONG WITH VERY GOOD MOISTURE CONVERGENCE AND INCREASING
INSTABILITY. DID DECREASE HIGHS A BIT AND MAY NEED TO DO SO FURTHER
IF THIS TREND FOR MORE THUNDERSTORM ACTIVITY CONTINUES. /08

&&

.PREV DISCUSSION...
MAJOR SYSTEM APPEARS DUE TO BRING TWO BIG SHOTS OF CONVECTION TO OUR
FORECAST AREA. ONE WILL INVOLVE RAPID DEVELOPMENT OF TSTMS THIS
MORNING AND IN FACT THROUGH THE DAY AS SRLY/SERLY LOW LEVEL FLOW
INCREASES AHEAD OF LOW DEVELOPING TO THE SW. MOIST AND VERY UNSTABLE
AIR WILL FLOW TOWARD AND INTO AREA AS SHEAR BECOMES GREATER OVER
AREA NEAR AND N OF APPROACHING WARM FRONT. BY AFTERNOON THESE
PARAMETERS SHOULD BE RIPE ENOUGH FOR A SIGNIFICANT SEVERE RISK OVER
MUCH OF OUR AREA ESPECIALLY THE SOUTHEAST HALF. SPC DAY 1 OUTLOOK
AND DISCUSSION GENERALLY LOOKS GOOD INCLUDING ENHANCED VERY LARGE
HAIL AND POSSIBLY EVEN TORNADO POTENTIAL. IF INITIAL ACTIVITY IS NOT
SO WIDESPREAD IT DAMPENS POTENTIAL...AND I DONT THINK IT WILL BE...I
WOULD THINK AN UPGRADE TO EVEN STRONGER POTENTIAL MIGHT COME LATER
THIS MORNING. WILL HIT THE SEVERE POTENTIAL FAIRLY HARD IN HAZARDOUS
WX OUTLOOK...AND PERHAPS MENTION SEVERE IN GRIDS/PUBLIC FORECASTS AT
LEAST SOUTHEAST PART OF AREA. FOR RAINFALL POTENTIAL WITH THIS FIRST
SHOT...THE NORTHEASTERN PART OF AREA...SWRN MN AND NEARBY...SEEMS
TARGETED. CONDITIONS NOT RIPE ENUF FOR FLASH FLOOD WATCH BUT THIS
COULD SET THINGS UP FOR THE NEXT ROUND WHICH I WILL GET TO SHORTLY.

TEMPERATURES EXPECTED TO WARM PRETTY MUCH ACCORDING TO GUIDANCE.
MAJOR INCREASE IN SHOWER/TSTM COVERAGE NOT COMING TILL LATER TODAY
IN THE NORTHEASTERN FORECAST AREA SHOULD ALLOW WARMING TO GUIDANCE
VALUES THERE...WHILE STRONG WARMING PUSHES TEMPS UP TO 80 PLUS FAR
S/SE DESPITE INCREASING CLOUDS. WINDS WILL INCREASE AS SYSTEM
DEVELOPS AND IT SHOULD BECOME BREEZY TO WINDY SOUTHEAST CORNER THIS
AFTERNOON.

FIRST ROUND SHOULD PULL OUT TO THE NORTHEAST THIS EVENING WITH A
SEVERAL HOUR LULL LIKELY EARLY TONIGHT BEFORE NEXT ROUND SPREADS IN
QUICKLY FROM THE SW LATE TONIGHT. THIS ACTIVITY SHOULD BE MORE
WIDESPREAD THAN THE FIRST SHOT WITH LESS SEVERE POTENTIAL...AND THAT
MAINLY OUR SOUTHEAST CORNER ON THU. HOWEVER HEAVY RAINFALL COULD
BECOME FAIRLY WIDESPREAD. WILL HOLD OFF ON FLASH FLOOD WATCH FOR NOW
BUT THE POTENTIAL SEEMS THERE FOR AT LEAST OUR NORTHEAST GIVEN A
THREAT OF TWO HEAVY RAIN SHOTS. IN ANY EVENT...HIGH UNQUALIFIED POPS
ARE IN ORDER FOR LATE TONIGHT AND THU. TEMPS WILL BE COOLER MOST
AREAS FRIDAY BUT COULD BE SLIGHTLY WARMER IN OUR NORTHEAST DEPENDING
ON RAINFALL COVERAGE. LOWS TONIGHT OF COURSE WILL BE QUITE MILD/WARM.

SHOWERS SHOULD MOVE OUT QUICKLY THURSDAY NIGHT AND LEAVE A MOSTLY
DRY FORECAST MOST OF THE WAY THROUGH NEXT TUE. WILL KEEP SOME LITTLE
CHANCE OF SHOWERS FRI NIGHT INTO EARLY SAT. THIS COULD BE GREATER
IF DEVELOPING UPPER LOW DIGS AS FAR W AS GFS SHOWS...WILL ACCEPT
SLIGHTLY MORE MODERATE ECMWF FOR NOW. THIS SEEMS TO BE THE ONLY
THREAT OF RAIN AFTER THU EVENING. TEMPS WILL GENERALLY BE MILD WITH
THE SAT UPPER LOW POSSIBLY MAKING IT A LITTLE COOLER THAN WHAT WE
HAVE IF THE UPPER LOW DIGS FURTHER W AS THE GFS DEPICTS. / WILLIAMS

&&

.AVIATION...
VFR THROUGH MID MORNING THEN SCATTERED THUNDERSTORMS DEVELOPING.
WARM FRONT LIFTING NORTHWARD TOWARD CWA DURING THE AFTERNOON IN
RESPONSE TO DEVELOPING LOW PRESSURE OVER SOUTHWEST NEBRASKA. LOW
LEVEL MOISTURE ASSOCIATED WITH FRONTAL BOUNDARY TO PRODUCE
WIDESPREAD MVFR CIGS ACROSS CWA DURING THE AFTERNOON WITH LCL IFR
CONDITIONS VICINITY OF THUNDERSTORMS. GENERAL MVFR TO IFR CONDITIONS
TONIGHT AS WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS CONTINUE
ACROSS CWA.  SOUTHEAST SURFACE WINDS INCREASING TO 15 TO 25 KTS
DURING THE AFTERNOON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Sep 22, 9:25 AM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 AM CDT WED SEP 22 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1025 AM CDT WED SEP 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO INCREASE TODAY...WITH STORMS
BECOMING SCATTERED TO NUMEROUS LATE THIS MORNING THROUGH THIS
EVENING. SOME STORMS MAY PRODUCE DAMAGING WINDS...HAIL AS LARGE
AS BASEBALLS AND ISOLATED TORNADOES...ESPECIALLY NEAR THE
MISSOURI RIVER. THE GREATEST RISK OF SEVERE STORMS WILL BE NEAR
AND SOUTHEAST OF A LINE FROM WINDOM MINNESOTA TO SIOUX FALLS TO
SPRINGFIELD SOUTH DAKOTA. BESIDES HAVING THE HIGHER SEVERE
RISK...ISOLATED STORMS IN THESE AREAS COULD PRODUCE ISOLATED
TORNADOES AND TWO INCH OR LARGER DIAMETER HAIL.

FLOODING...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BRING SPOTTY HEAVY RAIN
TO THE AREA TODAY. THIS WILL BE FOLLOWED BY ANOTHER ROUND OF MORE
ORGANIZED AND HEAVIER RAINFALL LATE TONIGHT INTO THURSDAY. WITH
THE POSSIBILITY OF TWO TO FOUR INCHES OF RAINFALL THROUGH
THURSDAY NIGHT...AREA STREAMS...CREEKS AND RIVERS COULD EXCEED
BANKFUL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED OVER
THE AREA THURSDAY. WHILE HEAVY RAIN COULD FALL ANYWHERE...THE
GREATEST THREAT OF HEAVY RAIN AND POTENTIAL FLOODING WILL BE
ALONG AND NORTH OF INTERSTATE 90. ALSO...THERE WILL BE A SLIGHT
RISK OF SEVERE STORMS IN NORTHWEST IOWA AND EXTREME NORTHEAST
NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 1100 AM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 22, 10:43 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1143 AM CDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 AM     HAIL             VERMILLION              42.78N 96.93W
09/22/2010  M1.50 INCH       CLAY               SD   AMATEUR RADIO

&&

MDB
Local storm report, Sep 22, 11:00 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1200 PM CDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             12 N VERMILLION         42.96N 96.93W
09/22/2010  E1.75 INCH       CLAY               SD   EMERGENCY MNGR

            GOLF BALL SIZED HAIL REPORTED AT HUB CITY.

&&

MG
Local storm report, Sep 22, 11:01 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1201 PM CDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             5 W VERMILLION          42.78N 97.03W
09/22/2010  M1.00 INCH       CLAY               SD   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL AND WINDS GUSTING TO 40 MPH.

&&

MDB
Local storm report, Sep 22, 11:04 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1204 PM CDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 AM     HAIL             VERMILLION              42.78N 96.93W
09/22/2010  E2.50 INCH       CLAY               SD   EMERGENCY MNGR

            TENNIS BALL SIZED HAIL ON NORTH SIDE OF VERMILLION BROKE
            OUT 12 SKYLIGHTS AT THE WALMART.

&&

MG
Local storm report, Sep 22, 11:17 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 PM CDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             7 NNW NIOBRARA          42.85N 98.06W
09/22/2010  E0.88 INCH       BON HOMME          SD   TRAINED SPOTTER

            VERY HEAVY RAIN ACCOMPANIED THE NICKEL SIZED HAIL.

&&

TRM
Local storm report, Sep 22, 11:35 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1235 PM CDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             18 SW KIMBALL           43.56N 99.21W
09/22/2010  E1.75 INCH       BRULE              SD   PUBLIC

            GOLFBALL SIZED HAIL REPORTED AT INTERSECTION OF HIGHWAY
            50 AND 353RD AVE. RAINFALL WAS 1.80 INCHES BY THIS TIME.

&&

TRM

The radar

The Sioux Falls radar (KFSD), 58 km away, was scanning. The volume nearest the first event began at 17:37 UTC.

Open the radar archive at this moment

Event by event

16 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sioux

When
September 22, 11:37 AM CST
Where
Sioux County, 4.09 mi W of Lebanon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.110, -96.450

Hail, Sioux

When
September 22, 12:00 PM CST
Where
Sioux County, 3.74 mi SW of Rock Vly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.160, -96.350

Hail, Sioux

When
September 22, 2:14 PM CST
Where
Sioux County, Rock Vly
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.200, -96.300

Hail, Lyon

When
September 22, 3:13 PM CST
Where
Lyon County, 1.47 mi SSE of Loster
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.410, -96.320

Hail, Lyon

When
September 22, 3:22 PM CST
Where
Lyon County, 0.5 mi E of Rock Rapids
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
43.430, -96.170

Large hail dented vehicles and windshields;.

Hail, Lyon

When
September 22, 3:25 PM CST
Where
Lyon County, 0.5 mi E of Rock Rapids
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.430, -96.170

Hail, Lyon

When
September 22, 3:42 PM CST
Where
Lyon County, 0.69 mi S of George
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.340, -96.000

Hail, Lyon

When
September 22, 3:49 PM CST
Where
Lyon County, 4.18 mi S of George Sudenga Arpt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
43.290, -95.960

Large hail dented a few vehicles.

Thunderstorm Wind, Sioux

When
September 22, 3:53 PM CST
Where
Sioux County, 0.86 mi NW of Boyden
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.190, -96.010

Thunderstorm winds caused tree damage, including a healthy 2 foot diameter tree broken off about 5 feet above the ground.

Hail, Osceola

When
September 22, 3:55 PM CST
Where
Osceola County, 0.85 mi SE of Ashton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.310, -95.790

Large hail cracked windows and dented vehicles.

Hail, O'Brien

When
September 22, 3:59 PM CST
Where
O'Brien County, 1.66 mi ENE of Sheldon
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
43.190, -95.840

Hail, Osceola

When
September 22, 4:02 PM CST
Where
Osceola County, 0.85 mi SE of Ashton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.310, -95.790

Large hail dented at least one vehicle.

Thunderstorm Wind, O'Brien

When
September 22, 4:15 PM CST
Where
O'Brien County, 0.5 mi E of Sanborn
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.180, -95.660

Thunderstorm winds caused tree damage, including small branches blown down. The winds were accompanied by quarter size hail.

Hail, O'Brien

When
September 22, 4:15 PM CST
Where
O'Brien County, 0.5 mi E of Sanborn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.180, -95.660

Large hail was accompanied by damaging wind gusts.

Hail, O'Brien

When
September 22, 4:32 PM CST
Where
O'Brien County, 5.78 mi NW of Hartley
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.240, -95.560

Small hail falling for 15 to 20 minutes increased to quarter size just before ending.

Hail, O'Brien

When
September 22, 4:40 PM CST
Where
O'Brien County, Hartley
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.180, -95.480

Large hail covered the ground to ankle deep.

Hail, Clay

When
September 22, 5:00 PM CST
Where
Clay County, Spencer
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.150, -95.150

Hail, Clay

When
September 22, 5:03 PM CST
Where
Clay County, 1.47 mi SSW of (3se)spencer Muni Ar
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
43.150, -95.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261116, 262180, 262202, 262206, 262213, 262214, 262215, 262216, 262217, 262218, 262219, 262232, 262234, 262236, 262238, 262240, 262241, 262243.